Safe anesthesia: Preventing recurrent drug reactions during procedures


Published Online: December 2, 2014

Drug hypersensitivity reactions that occur during anesthesia are unpredictable and potentially life-threatening events. The estimated incidence is between 1 in 3,500 and 1 in 20,000, and the morality rate varies between 3% and 6%. The evaluation of a patient who develops a reaction during anesthesia is complicated as multiple drugs are usually given in a short period of time, making it challenging to identify the culprit by review of the medical record alone.

In an article recently published in The Journal of Allergy and Clinical Immunology: In Practice, Guyer and colleagues described their experience at a large academic center in Boston in the evaluation and management of patients who developed drug hypersensitivity reactions during anesthesia. In this retrospective review, the authors used billing and procedure codes to identify adult patients—aged 18 years and older—who were referred to the Allergy/Immunology department over a 10-year period.

All patients included in this study had undergone a comprehensive allergy evaluation, including a detailed review of all medical and anesthesia records, drug allergy skin testing to all available drugs received before the onset of the reaction, and latex blood testing if appropriate. Serum tryptase levels—if obtained at the time of the reaction or during the allergy evaluation—were also reviewed. An elevated total serum tryptase is a valuable laboratory marker seen in severe hypersensitivity reactions and can also be elevated in rare mast cell disorders. Specific recommendations regarding safe or alternative drugs to use if a patient required future procedures under anesthesia were made at the time of the allergy evaluation. If a patient had a positive drug allergy skin test result the evaluating allergist advised avoidance of that specific agent in the future. If the skin test was negative, no specific avoidance of medications was recommended although cautious intraoperative monitoring and administration of antibiotics prior to initiation of anesthesia were suggested. If skin testing was not available or could not be performed, avoidance of these drugs was advised and safe alternative agents were recommended.

The authors identified 73 patients who developed reactions during anesthesia. Skin testing or blood testing to drugs administered during anesthesia identified a causative agent in 13 patients. Forty-seven patients underwent additional procedures under anesthesia and after comprehensive evaluation by an allergist, 97% successfully tolerated anesthesia without reaction. The two patients who developed a reaction after subsequent anesthesia despite following recommendations were found to have elevated baseline total tryptase levels and diagnosed with mast cell disorders.

In this study, the authors demonstrated that a comprehensive allergy evaluation and management plan minimized the risk of developing a reaction during future anesthesia, even among patients who did not have an identifiable cause. In addition, mast cell disorders should be considered in patients with a history of drug hypersensitivity reactions during anesthesia.


The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter